Home‎ > ‎Practice Exams‎ > ‎NCLEX Exam‎ > ‎

NCLEX Practice Questions Pharmacological and Parenteral Therapies



1. A 2 year-old child is receiving temporary total parental nutrition (TPN) through a central venous line. This is the first day of TPN therapy. Although all of the following nursing actions must be included in the plan of care of this child, which one would be a priority at this time?

a. Use aseptic technique during dressing changes
b. Maintain central line catheter integrity
c. Monitor serum glucose levels
d. Check results of liver function tests


2. Nurse Jamie is administering the initial total parenteral nutrition solution to a client. Which of the following assessments requires the nurse’s immediate attention?

a. Temperature of 37.5 degrees Celsius
b. Urine output of 300 cc in 4 hours
c. Poor skin turgor
d. Blood glucose of 350 mg/dl


3. Nurse Susan administered intravenous gamma globulin to an 18 month-old child with AIDS. The parent asks why this medication is being given. What is the nurse’s best response?

a. “It will slow down the replication of the virus.”
b. “This medication will improve your child’s overall health status.”
c. “This medication is used to prevent bacterial infections.”
d. “It will increase the effectiveness of the other medications your child receives.”


4. When caring for a client with total parenteral nutrition (TPN), what is the most important action on the part of the nurse?

a. Record the number of stools per day
b. Maintain strict intake and output records
c. Sterile technique for dressing change at IV site
d. Monitor for cardiac arrhythmias


5. The nurse is administering an intravenous vesicant chemotherapeutic agent to a client. Which assessment would require the nurse’s immediate action?

a. Stomatitis lesion in the mouth
b. Severe nausea and vomiting
c. Complaints of pain at site of infusion
d. A rash on the client’s extremities


6. Nurse Celine is caring for a client with clinical depression who is receiving a MAO inhibitor. When providing instructions about precautions with this medication, the nurse should instruct the client to:

a. Avoid chocolate and cheese
b. Take frequent naps
c. Take the medication with milk
d. Avoid walking without assistance


7. While providing home care to a client with congestive heart failure, the nurse is asked how long diuretics must be taken. The BEST response to this client should be:

a. “As you urinate more, you will need less medication to control fluid.”
b. “You will have to take this medication for about a year.”
c. “The medication must be continued so the fluid problem is controlled.”
d. “Please talk to your physician about medications and treatments.”


8. George, age 8, is admitted with rheumatic fever. Which clinical finding indicates to the nurse that George needs to continue taking the salicylates he had received at home?

a. Chorea.
b. Polyarthritis.
c. Subcutaneous nodules.
d. Erythema marginatum.


9. An order is written to start an IV on a 74-year-old client who is getting ready to go to the operating room for a total hip replacement. What gauge of catheter would best meet the needs of this client?

a. 18
b. 20
c. 21 butterfly
d. 25


10. A client with an acute exacerbation of rheumatoid arthritis is admitted to the hospital for treatment. Which drug, used to treat clients with rheumatoid arthritis, has both an anti-inflammatory and immunosuppressive effect?

a. Gold sodium thiomalate (Myochrysine)
b. Azathioprine (Imuran)
c. Prednisone (Deltasone)
d. Naproxen (Naprosyn)


11. Which of the following is least likely to influence the potential for a client to comply with lithium therapy after discharge?

a. The impact of lithium on the client’s energy level and life-style.
b. The need for consistent blood level monitoring.
c. The potential side effects of lithium.
d. What the client’s friends think of his need to take medication


12. Which of the following is least likely to influence the potential for a client to comply with lithium therapy after discharge?

a. The impact of lithium on the client’s energy level and life-style.
b. The need for consistent blood level monitoring.
c. The potential side effects of lithium.
d. What the client’s friends think of his need to take medication.


13. The nurse is caring for an elderly client who has been diagnosed as having sundown syndrome. He is alert and oriented during the day but becomes disoriented and disruptive around dinnertime. He is hospitalized for evaluation. The nurse asks the client and his family to list all of the medications, prescription and nonprescription, he is currently taking. What is the primary reason for this action?

a. Multiple medications can lead to dementia
b. The medications can provide clues regarding his medical background
c. Ability to recall medications is a good assessment of the client’s level of orientation.
d. Medications taken by a client are part of every nursing assessment.


14. A 25-year-old woman is in her fifth month of pregnancy. She has been taking 20 units of NPH insulin for diabetes mellitus daily for six years. Her diabetes has been well controlled with this dosage. She has been coming for routine prenatal visits, during which diabetic teaching has been implemented. Which of the following statements indicates that the woman understands the teaching regarding her insulin needs during her pregnancy?

a. “Are you sure all this insulin won’t hurt my baby?”
b. “I’ll probably need my daily insulin dose raised.”
c. “I will continue to take my regular dose of insulin.”
d. “These finger sticks make my hand sore. Can I do them less frequently?”


15. Mrs. Johanson.’s physician has prescribed tetracycline 500 mg po q6h. While assessing Mrs. Johanson’s nursing history for allergies, the nurse notes that Mrs. Johanson’s is also taking oral contraceptives. What is the most appropriate initial nursing intervention?

a. Administer the dose of tetracycline.
b. Notify the physician that Mrs. Johanson is taking oral contraceptives.
c. Tell Mrs. Johanson, she should stop taking oral contraceptives since they are inactivated by tetracycline.
d. Tell Mrs. Johanson, to use another form of birth control for at least two months.


16. An adult client’s insulin dosage is 10 units of regular insulin and 15 units of NPH insulin in the morning. The client should be taught to expect the first insulin peak:

a. as soon as food is ingested.
b. in two to four hours.
c. in six hours.
d. in ten to twelve hours.


17. An adult is hospitalized for treatment of deep electrical burns. Burn wound sepsis develops and mafenide acetate 10% (Sulfamylon) is ordered bid. While applying the Sulfamylon to the wound, it is important for the nurse to prepare the client for expected responses to the topical application, which include:

a. severe burning pain for a few minutes following application.
b. possible severe metabolic alkalosis with continued use.
c. black discoloration of everything that comes in contact with this drug.
d. chilling due to evaporation of solution from the moistened dressings.


18. Ms.Clark has hyperthyroidism and is scheduled for a thyroidectomy. The physician has ordered Lugol’s solution for the client. The nurse understands that the primary reason for giving Lugol’s solution preoperatively is to:

a. decrease the risk of agranulocytosis postoperatively.
b. prevent tetany while the client is under general anesthesia.
c. reduce the size and vascularity of the thyroid and prevent hemorrhage.
d. potentiate the effect of the other preoperative medication so less medicine can be given while the client is under anesthesia.


19. A two-year-old child with congestive heart failure has been receiving digoxin for one week. The nurse needs to recognize that an early sign of digitalis toxicity is:

a. bradypnea.
b. failure to thrive.
c. tachycardia.
d. vomiting.


20. Mr. Bates is admitted to the surgical ICU following a left adrenalectomy. He is sleepy but easily aroused. An IV containing hydrocortisone is running. The nurse planning care for Mr. Bates knows it is essential to include which of the following nursing interventions at this time?

a. Monitor blood glucose levels every shift to detect development of hypo- or hyperglycemia.
b. Keep flat on back with minimal movement to reduce risk of hemorrhage following surgery.
c. Administer hydrocortisone until vital signs stabilize, then discontinue the IV.
d. Teach Mr. Bates how to care for his wound since he is at high risk for developing postoperative infection.



View Answers and Rationale




Comments